Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 43, NWS Sioux Falls, SD

June 7, 2015Hanson County, McCook County, Miner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 7, 2015, 4:52 PM CDT for Hanson County, McCook County, Miner County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2015, 4:52 PM CDT (21:52 UTC)
Expired
Jun 7, 2015, 5:15 PM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Hanson County, SD, McCook County, SD, Miner County, SD

The radar

The Sioux Falls radar (KFSD), 74 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

493 
WUUS53 KFSD 072152
SVRFSD
SDC061-087-097-072215-
/O.NEW.KFSD.SV.W.0043.150607T2152Z-150607T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 PM CDT SUN JUN 7 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MCCOOK COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
  SOUTHERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  NORTHEASTERN HANSON COUNTY IN SOUTHEASTERN SOUTH DAKOTA...

* UNTIL 515 PM CDT

* AT 452 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROSWELL...OR
  22 MILES NORTHEAST OF MITCHELL...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  CANOVA AROUND 510 PM CDT.
  SPENCER IN MCCOOK COUNTY AROUND 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4385 9737 4385 9736 4370 9758 4383 9785
      4409 9785
TIME...MOT...LOC 2152Z 318DEG 26KT 4393 9768 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

CHAPMAN
1 follow-up statement
877 
WWUS53 KFSD 072210
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
510 PM CDT SUN JUN 7 2015

SDC061-087-097-072219-
/O.EXP.KFSD.SV.W.0043.000000T0000Z-150607T2215Z/
MCCOOK SD-MINER SD-HANSON SD-
510 PM CDT SUN JUN 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCCOOK...SOUTHERN
MINER AND NORTHEASTERN HANSON COUNTIES WILL EXPIRE AT 515 PM CDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.  
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4385 9737 4385 9736 4370 9758 4383 9785
      4409 9785
TIME...MOT...LOC 2207Z 318DEG 26KT 4393 9768 

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 4:21 PM CDT, 31 minutes earlier.

Area forecast discussion, Jun 7, 4:21 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CDT SUN JUN 7 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 358 PM CDT SUN JUN 7 2015

VERY STRONG NORTHERN STREAM WAVE DIGGING THROUGH EASTERN NORTH
DAKOTA THIS AFTERNOON...WHILE CONFLUENCE WITH SOUTHERN STREAM IN
ADVANCE SLIPPING SOUTHWARD ACROSS THE CWA. A BAND OF LIGHT RAINFALL
HAS CONTINUED THROUGH THE AFTERNOON IN THE FRONTOGENETIC FORCING BUT
IS GRADUALLY DECREASING AT PRESENT ACROSS EXTREME SOUTHEAST SOUTH
DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA.  THIS TREND IS
EXPECTED TO CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON. AS A
RESULT OF THE PRECIPITATION AND CLOUDS...A MUCH COOLER AND STABLE
AIRMASS IS OVER MUCH OF THE CWA. HOWEVER...ON THE NORTHWESTERN
FRINGE OF THE CLOUD SHIELD...HAVE MANAGED TO GET ENOUGH HEATING TO
PUSH TEMPS TO AROUND 80 DEGREES...AND GENERATED ENOUGH SURFACE BASED
CAPE TO POP UP SCATTERED THUNDERSTORMS ALONG A THETA-E GRADIENT ON
THE EDGE OF THE CLOUD SHIELD.  DESPITE 600-1000 CAPE...MUCH OF IT
LOOKS TO BE IN THE HAIL GENERATION RANGE...SO SHOULD SEE A FEW
STORMS CAPABLE OF SMALL HAIL AND WIND GUSTS TO 40 TO 50 MPH. THESE
SHOULD SUCCUMB TO THE DIURNAL CYCLE...AT LEAST IN TERMS OF STRENGTH
AND COVERAGE BY EARLY EVENING...AS WELL AS ATTEMPT TO PROGRESS INTO
THE MORE STABLE AIR SOUTHWARD. FOR THE REMAINDER OF THE OVERNIGHT...
WILL SEE A GRADUAL DECREASE IN CLOUDS...ALTHOUGH WILL RETAIN A FEW
HIGH CLOUDS STREAMING IN FROM THE NORTHWEST.

MONDAY LOOKS TO BE A PLEASANT AND WARM DAY...IF NOT SOMEWHAT BREEZY
OVER MUCH OF THE EASTERN HALF OF THE AREA. TEMPS DRIVEN LARGELY BY
MIXING...WHICH SUGGEST A QUICKER THAN TYPICAL RISE EARLY IN THE DAY
AS NORTHWEST WINDS SURFACE...AND A FINAL PLACE GENERALLY IN THE 80S.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 358 PM CDT SUN JUN 7 2015

MONDAY NIGHT THROUGH WEDNESDAY AFTERNOON STILL LOOKS LIKE A MOSTLY
DRY PERIOD. MODELS SHOW SOME MID LEVEL MOISTURE PASSING OVER THE
EASTERN PART OF THE AREA MONDAY NIGHT BUT DO NOT SEE ENOUGH SUPPORT
FOR SHOWER MENTION..ONLY FOR NON ZERO POPS. MONDAY SHOULD BE NICE
AND WARM THEN TUESDAY LOOKS HOT WITH AN IDEAL WARMING PATTERN JUST
AHEAD OF A COLD FRONT. CLOUD DOVER SHOULD BE MORE MINIMAL THAN
MONDAY AND THE HEATING OVER THE THERMAL AXIS ALONG AND JUST AHEAD OF
THE FRONT SHOULD SEND TEMPERATURES UP TO 90 OR SO...PERHAPS EVEN
A FEW MID 90S.

MOISTURE AVAILABILITY FOR THUNDERSTORMS ALONG THE FRONT DOES NOT
LOOK TOO GOOD. THE FRONT IS NOT EXPECTED TO ARRIVE UNTIL THE END OF
THE DAY...WITH EARLIER ARRIVAL IT WOULD HAVE A BETTER SHOT AT A FEW
STORMS OVER THE AREA...AS IT IS...WE ARE TARGETING ANY SPOTTY STORMS
FOR TUESDAY NIGHT. AFTER COORDINATION WILL GO WITH JUST A SLIGHT
CHANCE AND CONFINE THAT TO SOUTHWEST MN.

THE FRONT WILL PASS SOUTH OF THE AREA BEFORE STALLING. THE APPROACH
OF THE WESTERN TROUGH WILL BRING A SURGE OF MOISTURE AND SOME
INSTABILITY TO THE AREA...AND THE DYNAMIC AND THERMAL SUPPORT WITH
THE TROUGH APPROACHING...AND THE FRONT STARTING SOUTH OF THE
AREA...SETS OF A RATHER WET POTENTIAL COUPLE OF DAYS WEDNESDAY NIGHT
INTO FRIDAY...WITH AN OPENING SLIGHT CHANCE MENTION WEST WEDNESDAY
AFTERNOON. AN INTERESTING FACTOR IN THE MOISTURE EQUATION COULD BE
RESIDUAL MID LEVEL TROPICAL MOISTURE FROM DYING HURRICANE BLANCA
BEING SPREAD INTO THE WESTERN PART OF THE COUNTRY BY THE TROUGH.

YESTERDAY SEEMED TO PRESENT A DRY PICTURE FOR NEXT WEEKEND AND THAT
COULD STILL HOLD...BUT MODELS NOW DEPICT ANOTHER TROUGH APPROACHING
FROM THE SOUTHWEST. THE THERMAL SUPPORT DOES NOT LOOK GOOD BUT GIVEN
SOME DYNAMIC SUPPORT...WILL GO WITH THE EXTENDED GUIDANCE CHANCE
POPS FOR THE WEEKEND.

TEMPERATURES WHICH WILL COOL SOME BEHIND THE FRONT WEDNESDAY WILL BE
FAIRLY COOL DURING THE DAY LATE IN THE WEEK ESPECIALLY NORTH...GIVEN
LOADS OF CLOUD COVER AND THE RAIN THREAT...THEN LOOK TO WARM SLOWLY
FOR THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1125 AM CDT SUN JUN 7 2015

BAND OF MID LEVEL SHOWERS WILL PRESS THROUGH AREAS SOUTH OF
INTERSTATE 90 THROUGH EARLY AFTERNOON...BUT CEILINGS WILL
REMAIN VFR WITHIN THE PRECIP AREA. OTHER ISOLATED TO SCATTERED
SHOWERS AND THUNDER WILL DEVELOP DURING THE EARLY TO MID AFTERNOON
HOURS ON THE NORTHERN FLANK OF EXITING CLOUD SHIELD AS ATMOSPHERE
DESTABILIZES...BUT WILL LIKELY REMAIN BELOW MENTIONABLE LEVELS IN
TAFS PAST A VICINITY MENTION.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...CHAPMAN
LONG TERM...
AVIATION...CHAPMAN
Hazardous weather outlook, Jun 7, 3:25 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT SUN JUN 7 2015

MNZ071-SDZ038>040-052>054-057-058-082030-
LINCOLN MN-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-BRULE-
AURORA-
325 PM CDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS LATE AFTERNOON WILL BE CAPABLE OF SMALL
HAIL AND WIND GUSTS TO AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA LATE THIS WEEK.
WHILE A FEW STORMS MIGHT BECOME SEVERE IT IS TOO EARLY TO PINPOINT
JUST WHEN. STAY TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ050-055-056-059>071-082030-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-GREGORY-LAKE-MOODY-DAVISON-HANSON-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-CLAY SD-UNION-
325 PM CDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA LATE THIS WEEK.
WHILE A FEW STORMS MIGHT BECOME SEVERE IT IS TOO EARLY TO PINPOINT
JUST WHEN. STAY TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 7, 4:33 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT SUN JUN 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     FLASH FLOOD      HURON                   44.36N 98.22W
06/07/2015                   BEADLE             SD   EMERGENCY MNGR

            6 TO 8 INCHES OF WATER FLOODING SOME STREET
            INTERSECTIONS IN HURON. WATER STARTING TO GO
            DOWN SLOWLY.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:02 PM CDTSevere Thunderstorm WarningFSDCharles Mix24 min
Jun 6, 7:31 PM CDTSevere Thunderstorm WarningFSDClay, Union44 min
Jun 6, 7:44 PM CDTTornado WarningFSDClay31 min
Jun 6, 8:22 PM CDTSevere Thunderstorm WarningFSDLake, Moody38 min
Jun 6, 8:30 PM CDTTornado WarningFSDClay, Turner, Yankton13 min
Jun 6, 9:23 PM CDTFlash Flood WarningFSDLake, Moody3 hr
Jun 6, 10:11 PM CDTFlash Flood WarningFSDUnion3 hr
Jun 7, 10:47 AM CDTRiver Flood WarningFSDMinnehaha, Moody40 hr
Jun 7, 4:08 PM CDTFlash Flood WarningFSDBeadle3 hr
Jun 7, 4:34 PM CDTTornado WarningFSDMiner12 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.